Why you shouldn’t put hydrocortisone on your face for too long

[I'm going to purge some old post drafts over the next couple of days.]

At the beginning of the summer, I had a spat of illness, including the flu, persistent coughing, and a rash.

Let’s talk about the rash, since such things are always so topical. I had pink skin peppered with red bumps on the lower left side of my face, and it was super itchy. So I decided to put some hydrocortisone on it, right?

Apparently not. My tube of cream says “Do not use on the face except if advised by a doctor”, which seemed a little mysterious to me. But here’s why:

From National electronic Library for Medicines ((Word DOC from NeLM)):

When topical hydrocortisone was approved for over-the-counter sale, the use of a steroid on delicate facial skin was not considered an appropriate indication. Long-term and/or high strength steroids can damage the skin (1,2), and on the face this would be particularly noticeable. These problems have not been demonstrated with short-term OTC hydrocortisone, but form a theoretical basis for caution. In addition to this, some common skin conditions affecting the face can be caused or made worse by hydrocortisone (eg impetigo, rosacea, and acne) (1,2). Therefore all over-the-counter hydrocortisone creams and ointments have “use on the face” as a contra-indication, and pharmacists are not allowed to sell them for this purpose.

Patients with skin conditions affecting the face ought to see their GP first, rather than self-medicating. GPs can prescribe hydrocortisone for use on the face, having first assessed the appropriateness of doing so.

My doctor ended up telling me I could use the over-the-counter stuff on my face, if I only needed it for a few days. (“It’s the prescription stuff you really have to worry about.”)

July 31, 2007. how things work. 1 Comment.

One Comment

  1. jennifer replied:

    “topical”… snicker

    August 9th, 2007 at 11:22 pm. Permalink.

Leave a Reply


Trackback URI